Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 4, NWS Las Vegas, NV

February 4, 2019Clark County, Esmeralda County, Nye County, Nevada; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Feb 4, 2019, 2:58 AM PST for Clark County, Esmeralda County, Nye County, Nevada; Inyo County, San Bernardino County, California. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2019, 2:58 AM PST (10:58 UTC)
Expired
Feb 5, 2019, 10:00 PM PST
In force
43 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 184 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WWUS75 KVEF 041058
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
258 AM PST Mon Feb 4 2019

...Gusty southerly winds expected...

.Gusty southerly winds are expected to continue through this
evening across the warned area. After a short lull Monday
night...gusty winds will resurface across eastern Inyo county and
southern Nye county Tuesday. 

CAZ522-NVZ017-042200-
/O.NEW.KVEF.WI.Y.0004.190204T1058Z-190206T0000Z/
Death Valley National Park-Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Pahrump, Indian Springs, Desert Rock, and Amargosa Valley
258 AM PST Mon Feb 4 2019

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST TUESDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until 4 PM PST Tuesday. 

* WINDS...Southerly winds with gusts of 40 to 50 mph.

* TIMING...Now through 3 PM Tuesday. Strongest gusts expected in
  the afternoon hours. 

* IMPACTS...Hazardous cross winds for high-profile vehicles.
  Unsecured items may be blown away. Patchy blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ014-042200-
/O.NEW.KVEF.WI.Y.0004.190204T1058Z-190205T0600Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
258 AM PST Mon Feb 4 2019

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until 10 PM PST this evening. 

* WINDS...Southerly winds with gusts of 40 to 50 mph.

* TIMING...Now through late this evening. 

* IMPACTS...Hazardous cross winds for high-profile vehicles.
  Unsecured items may be blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
5 follow-up statements
955 
WWUS75 KVEF 042155
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
155 PM PST Mon Feb 4 2019

...Gusty southerly winds expected...

.Gusty southerly winds are expected to continue through this
evening across the warned area. After a short lull Monday night...
gusty winds will resurface across eastern Inyo county and
southern Nye county Tuesday.

CAZ522-NVZ017-051200-
/O.CON.KVEF.WI.Y.0004.000000T0000Z-190206T0000Z/
Death Valley National Park-Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Pahrump, Indian Springs, Desert Rock, and Amargosa Valley
155 PM PST Mon Feb 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST TUESDAY...

* WINDS...Southerly winds with gusts of 40 to 50 mph.

* TIMING...Now through 3 PM Tuesday. Strongest gusts expected in 
  the afternoon hours. 

* IMPACTS...Hazardous cross winds for high-profile vehicles. 
  Unsecured items may be blown away. Patchy blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ014-050600-
/O.CON.KVEF.WI.Y.0004.000000T0000Z-190205T0600Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
155 PM PST Mon Feb 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...Southerly winds with gusts of 40 to 50 mph.

* TIMING...Now through late this evening.

* IMPACTS...Hazardous cross winds for high-profile vehicles. 
  Unsecured items may be blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
406 
WWUS75 KVEF 050550
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
950 PM PST Mon Feb 4 2019

.After a lull tonight, gusty winds will resurface across eastern 
Inyo county and southern Nye county Tuesday.

NVZ014-050700-
/O.EXP.KVEF.WI.Y.0004.000000T0000Z-190205T0600Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
950 PM PST Mon Feb 4 2019

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds were gradually subsiding this evening. A few gusts over 40
mph may occur through midnight, but widespread strong winds have
ended.

$$

CAZ522-NVZ017-051400-
/O.CON.KVEF.WI.Y.0004.000000T0000Z-190206T0000Z/
Death Valley National Park-Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Pahrump, Indian Springs, Desert Rock, and Amargosa Valley
950 PM PST Mon Feb 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST TUESDAY...

* WINDS...Southerly winds with gusts of 40 to 50 mph.

* TIMING...After a lull overnight, winds will increase again
  Tuesday morning, peak in the early afternoon, and then decrease.

* IMPACTS...Hazardous cross winds for high-profile vehicles. 
  Unsecured items may be blown away. Patchy blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

Morgan
330 
WWUS75 KVEF 051025
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
225 AM PST Tue Feb 5 2019

CAZ520-523-525-060000-
/O.EXA.KVEF.WI.Y.0004.000000T0000Z-190206T0000Z/
Owens Valley-Western Mojave Desert-Morongo Basin-
Including Bishop, Independence, Lone Pine, Olancha,
Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, 
and Twentynine Palms
225 AM PST Tue Feb 5 2019

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until 4 PM PST this afternoon. 

* WINDS...West or southwesterly winds with gusts of 40 to 50 mph.
  Winds in the Owens Valley will be strongest along and west of
  the US-395 corridor. 

* TIMING...Now through this afternoon. 

* IMPACTS...Hazardous cross winds for high-profile vehicles. 
  Unsecured items may be blown away. Patchy blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ522-NVZ017-060000-
/O.CON.KVEF.WI.Y.0004.000000T0000Z-190206T0000Z/
Death Valley National Park-Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Pahrump, Indian Springs, Desert Rock, and Amargosa Valley
225 AM PST Tue Feb 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WINDS...Southwesterly winds with gusts of 40 to 50 mph.

* TIMING...Winds will increase again this morning, peak in the 
  early afternoon, and then decrease. 

* IMPACTS...Hazardous cross winds for high-profile vehicles. 
  Unsecured items may be blown away. Patchy blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
872 
WWUS75 KVEF 052350
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
350 PM PST Tue Feb 5 2019

CAZ520-522-523-525-NVZ017-060600-
/O.EXT.KVEF.WI.Y.0004.000000T0000Z-190206T0600Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Morongo Basin-Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha,
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Morongo Valley, Yucca Valley, Twentynine Palms, 
Pahrump, Indian Springs, Desert Rock, and Amargosa Valley
350 PM PST Tue Feb 5 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...West or southwesterly winds with gusts of 40 to 50 
  mph. Winds in the Owens Valley will be strongest along and 
  west of the US-395 corridor. 

* TIMING...Now through 10 PM this evening.

* IMPACTS...Hazardous cross winds for high-profile vehicles. 
  Unsecured items may be blown away. Patchy blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
650 
WWUS75 KVEF 060537
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
937 PM PST Tue Feb 5 2019

CAZ520-522-523-525-NVZ017-060645-
/O.EXP.KVEF.WI.Y.0004.000000T0000Z-190206T0600Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Morongo Basin-Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha,
Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, 
Fort Irwin, Morongo Valley, Yucca Valley, Twentynine Palms, 
Pahrump, Indian Springs, Desert Rock, and Amargosa Valley
937 PM PST Tue Feb 5 2019

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds were gradually decreasing this evening. The Wind Advisory
will be allowed to expire.

$$

Morgan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 3, 7:22 PM PST, 7 hours 36 minutes earlier.

Area forecast discussion, Feb 3, 7:22 PM PST, 7 hours 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
722 PM PST Sun Feb 3 2019

.SYNOPSIS...Our active weather pattern will continue into the work
week as multiple rounds of mountain snow and rain showers remain
in the forecast through as late as late Wednesday night. Snow
levels will be dropping through midweek, and significant snow
accumulations are possible again in the higher terrain of
Southern Nevada and the Sierra. Temperatures will start out near
normal, and fall several degrees below normal Tuesday through next
weekend.
&&

.UPDATE...Two items of interest this evening have been very light
sprinkles over parts of Las Vegas and a crest coming down the Virgin
River. The sprinkles have been associated with very shallow clouds,
suggesting a nearly zero chance of anything measurable, so did not
raise PoPs. The Virgin River crest had already passed through
Littlefield, had remained well below any impact stages thus far, and
that trend should continue as it moves down through Mesquite toward
the Overton Arm. No updates at this time.
&&

.PREV DISCUSSION...
241 PM PST Sun Feb 3 2019

.SHORT TERM...Tonight through Wednesday Night.
Other than off and on snow showers over the Sierra peaks today, by
and large, dry conditions have prevailed today across the region.
HRRR/RAP as well as HREF solutions were struggling to produce any
precip today due to the much drier air in place after the exit of
the remnant AR that pushed through last night. Satellite trends
have been something to see today however with both gravity and
mountain wave clouds across much of the region.

Integrated Water Vapor Transport (IVT) analysis shows another jet
coming onshore tonight and beginning to encroach the Sierra by
tomorrow morning bringing our anticipated round two of mountain
snow. Compared to the previous round, this one won't be packing as
much of a punch moisture-wise but is still an impressive and
prolonged system dynamically. The other difference is this system
is quite a bit colder and thus as noted by the previous AFD,
higher snow ratios and lower snow levels can be expected with this
round. As a result, the winter storm watches issued on the mid
shift for Lincoln County and the Spring/Sheep Range Mountains was
upgraded to a Winter Storm Warning beginning tomorrow after noon.
The WSW for the eastern Sierra slopes was also continued. In
addition to snow, gusty winds over 50 mph will again be possible
in these higher elevations.

Some additional considerations noted on this shift was the
prospect of snow below 5000 ft Monday night through Tuesday as the
main low center moves over the region. As models trend right now,
snow levels will deep below 5000 feet late Monday night from the
northwest to the southeast with scattered precip likely continuing
through much of the day Tuesday. The big question is amounts as
previously mentioned, moisture availability will be lacking and
this will be highly driven by dynamics. As it stands right now,
minor accumulations could begin to spread into Esmeralda, Nye, and
the Owens Valley overnight Tuesday, and may even spread into
western portions of the valley by late Tuesday night. Confidence
remains low on this possibility due to the aforementioned moisture
lack and models have trended too high in QPF generation over the
weekend as it is, but snow levels certainly look to be favorable
for this possibility if the atmosphere can ring out enough
moisture overnight Tuesday as the low begins shifting east.

Starting Wednesday, precip values will be shifting east and
eventually precip free for this system finally by late Wednesday
night.

.LONG TERM...Thursday through Sunday.

Continued active pattern expected through the end of the week and
into the upcoming weekend. With limited access to any moisture
source, these late week Pacific systems will be limited in terms of
QPF. The main change this week will be plunging temperatures in the
wake of this week's first system. Temperatures Thursday morning will
run 10-15 degrees below normal. This puts Las Vegas lows near
freezing and keeps highs in the upper 40s to lower 50s on Thursday
and Friday. To wrap up the week, another upper low will skirt the
Canadian coast and eject a shortwave across the southern Great
Basin on Saturday. This should tighten gradients enough to result
in gusty afternoon winds over the weekend, and, given limited
moisture, very little precip is expected through the weekend. Cool
temperatures are likely to continue through the weekend with a
gradual warming trend.
&&

.AVIATION...For McCarran...South winds will decrease after sunset
and begin favoring more of a southwest direction, with clouds
thinning out at well. Southerly flow will continue tomorrow, with
clouds and showers for the adjacent mountains for much of the day,
with showers and lower CIGs spreading into the valley Monday
afternoon. CIGs are likely to drop below 5 Kft, but should be only
for an hour or two, as activity will be showery in nature and moving
fairly quickly. Ceilings should improve to above 5 Kft again Monday
night.

For the rest of southern Nevada, northwest Arizona and southeast
California...South to southwest flow continuing for the region
through tomorrow. Another system will bring another decent shot of
showers to the region from west in the morning to east in the
evening. The KBIH will likely see snow in the morning, with the rest
of the TAF sites seeing rain. Ceilings will likely come down below 5
Kft with the main band of rain showers tomorrow, but the snow at
KBIH will drive CIGs and VIS much lower.
&&

UPDATE...Morgan
SYNOPSIS/SHORT TERM...TB3
LONG TERM...Boothe
AVIATION...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:41 PM PSTWinter Weather AdvisoryVEFClark, Lincoln, Nye37 hr

Nearby

Wind Advisories in Nevada, 2019Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.